Volume 8, issue 3 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
All $2$–dimensional links in $4$–space live inside a universal $3$–dimensional polyhedron

Cherry Kearton and Vitaliy Kurlin

Algebraic & Geometric Topology 8 (2008) 1223–1247
Abstract

The hexabasic book is the cone of the 1–dimensional skeleton of the union of two tetrahedra glued along a common face. The universal 3–dimensional polyhedron UP is the product of a segment and the hexabasic book. We show that any closed 2–dimensional surface in 4–space is isotopic to a surface in UP. The proof is based on a representation of surfaces in 4–space by marked graphs, links with double intersections in 3–space. We construct a finitely presented semigroup whose central elements uniquely encode all isotopy classes of 2–dimensional surfaces.

Keywords
2-knot, 2-link, handle decomposition, hexabasic book, marked graph, singular link, universal polyhedron, 3-page book, 3-page embedding, universal semigroup
Mathematical Subject Classification 2000
Primary: 57Q45, 57Q35, 57Q37
References
Publication
Received: 7 April 2008
Revised: 7 June 2008
Accepted: 13 June 2008
Published: 26 July 2008
Authors
Cherry Kearton
Department of Mathematical Sciences, Durham University
Durham DH1 3LE
United Kingdom
http://www.maths.dur.ac.uk/~dma0ck/
Vitaliy Kurlin
Department of Mathematical Sciences, Durham University
Durham DH1 3LE
United Kingdom
http://maths.dur.ac.uk/~dma0vk/